Advertisement

Selecta Mathematica

, 25:8 | Cite as

Some more amplituhedra are contractible

  • Pavle V. M. BlagojevićEmail author
  • Pavel Galashin
  • Nevena Palić
  • Günter M. Ziegler
Article
  • 12 Downloads

Abstract

The amplituhedra arise as images of the totally nonnegative Grassmannians by projections that are induced by linear maps. They were introduced in Physics by Arkani-Hamed and Trnka (J High Energy Phys 10:30, 2014) as model spaces that should provide a better understanding of the scattering amplitudes of quantum field theories. The topology of the amplituhedra has been known only in a few special cases, where they turned out to be homeomorphic to balls. The amplituhedra are special cases of Grassmann polytopes introduced by Lam (in: Jerison, Kisin, Seidel, Stanley, Yau, Yau (eds) Current developments in mathematics, International Press, Somerville, 2016). In this paper we show that some further amplituhedra are homeomorphic to balls, and that some more Grassmann polytopes and amplituhedra are contractible.

Mathematics Subject Classification

14M15 15B48 55P10 55Rxx 

Notes

Acknowledgements

The authors thank Rainer Sinn for sharing the knowledge about semi-algebraic sets, to Thomas Lam, whose great observations increased the generality of the results in this paper, and to Steven Karp for helpful comments. We are grateful to the referee for careful reading of our manuscript and for useful suggestions that improved the quality of our paper.

References

  1. 1.
    Arkani-Hamed, N., Bai, Y., Lam, T.: Positive geometries and canonical forms. Preprint arXiv:1703.04541 (2017)
  2. 2.
    Arkani-Hamed, N., Trnka, J.: The amplituhedron. J. High Energy Phys. 10, 30 (2014)CrossRefGoogle Scholar
  3. 3.
    Bochnak, J., Coste, M., Roy, M.-F.: Real algebraic geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 36, Springer-Verlag, Berlin, 1998, Translated from the 1987 French original, Revised by the authorsGoogle Scholar
  4. 4.
    Bourjaily, J., Thomas, H.: What is the amplituhedron? Not. AMS 65, 167–169 (2018)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Coste, M.: An introduction to semialgebraic geometry. Université de Rennes. http://gcomte.perso.math.cnrs.fr/M2/CosteIntroToSemialGeo.pdf (2002)
  6. 6.
    Fomin, S., Zelevinsky, A.: Double Bruhat cells and total positivity. J. Am. Math. Soc. 12, 335–380 (1999)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Galashin, P., Karp, S. N., Lam, T.: The totally nonnegative Grassmannian is a ball. Preprint arXiv:1707.02010 (2018)
  8. 8.
    Galashin, P., Lam, T.: Parity duality for the amplituhedron. Preprint arXiv:1805.00600 (2018)
  9. 9.
    Karp, S.N., Williams, L.K.: The m = 1 amplituhedron and cyclic hyperplane arrangements. Int. Math. Res. Not. (2017)Google Scholar
  10. 10.
    Lam, T.: Totally nonnegative Grassmannian and Grassmann polytopes. In: Jerison, D., Kisin, M., Seidel, P., Stanley, R., Stanley, H.T., Yau, S.T. (eds.) Current Developments in Mathematics, pp. 51–152. International Press, Somerville (2016)Google Scholar
  11. 11.
    Lusztig, G.: Introduction to total positivity. In: Hilgert, J., Lawson, J.D., Neeb, K.H., Vinberg, E.B. (eds.) Positivity in Lie Theory: Open Problems, De Gruyter Exp. Math., vol. 26, pp. 133–145. de Gruyter, Berlin (1998)Google Scholar
  12. 12.
    Lusztig, G.: Total Positivity in Reductive Groups, Lie Theory and Geometry, Progr. Math., vol. 123, pp. 531–568. Birkhäuser Boston, Boston, MA (1994)zbMATHGoogle Scholar
  13. 13.
    Postnikov, A.: Total positivity, Grassmannians, and networks. Preprint arXiv:math/0609764 (2006)
  14. 14.
    Postnikov, A., Speyer, D., Williams, L.: Matching polytopes, toric geometry, and the totally non-negative Grassmannian. J. Algebraic Comb. 30, 173–191 (2009)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Rietsch, K., Williams, L.: Discrete Morse theory for totally non-negative flag varieties. Adv. Math. 223, 1855–1884 (2010)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Smale, S.: A Vietoris mapping theorem for homotopy. Proc. Am. Math. Soc. 8, 604–610 (1957)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Steven, N.: Karp, sign variation, the Grassmannian, and total positivity. J. Comb. Theory Ser. A 145, 308–339 (2017)CrossRefGoogle Scholar
  18. 18.
    Sturmfels, B.: Totally positive matrices and cyclic polytopes, Proceedings of the Victoria Conference on Combinatorial Matrix Analysis (Victoria, BC, 1987), 107, 275–281 (1988)Google Scholar
  19. 19.
    Whitehead, J.H.C.: Combinatorial homotopy I. Bull. Am. Math. Soc. 55, 213–245 (1949)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Pavle V. M. Blagojević
    • 1
    • 2
    Email author
  • Pavel Galashin
    • 3
  • Nevena Palić
    • 1
  • Günter M. Ziegler
    • 1
  1. 1.Institute of MathematicsFreie Universität BerlinBerlinGermany
  2. 2.Matematički Institut SANUBeogradSerbia
  3. 3.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA

Personalised recommendations